Homogenization, Linearization, and Large-Scale Regularity for Nonlinear Elliptic Equations

Scott Armstrong, Samuel J. Ferguson, Tuomo Kuusi

Research output: Contribution to journalArticlepeer-review


We consider nonlinear, uniformly elliptic equations with random, highly oscillating coefficients satisfying a finite range of dependence. We prove that homogenization and linearization commute in the sense that the linearized equation (linearized around an arbitrary solution) homogenizes to the linearization of the homogenized equation (linearized around the corresponding solution of the homogenized equation). We also obtain a quantitative estimate on the rate of this homogenization. These results lead to a better understanding of differences of solutions to the nonlinear equation, which is of fundamental importance in quantitative homogenization. In particular, we obtain a large-scale C0, 1 estimate for differences of solutions—with optimal stochastic integrability. Using this estimate, we prove a large-scale C1, 1 estimate for solutions, also with optimal stochastic integrability. Each of these regularity estimates are new even in the periodic setting. As a second consequence of the large-scale regularity for differences, we improve the smoothness of the homogenized Lagrangian by showing that it has the same regularity as the heterogeneous Lagrangian, up to C2, 1.

Original languageEnglish (US)
Pages (from-to)286-365
Number of pages80
JournalCommunications on Pure and Applied Mathematics
Issue number2
StatePublished - Feb 2021

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Homogenization, Linearization, and Large-Scale Regularity for Nonlinear Elliptic Equations'. Together they form a unique fingerprint.

Cite this